Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

April 6, 2006Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2006, 4:58 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2006, 4:58 AM CDT (09:58 UTC)
Expired
Apr 6, 2006, 5:45 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 061000
SVRABR
SDC075-085-061045-
/O.NEW.KABR.SV.W.0002.060406T0958Z-060406T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF DRAPER..AND MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIVIAN AROUND 505 AM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN 
ABERDEEN.

LAT...LON 4380 10068 4373 10032 4372 9986 4407 9966
      4417 10022 4417 10052

$$

KNUTSVIG
3 follow-up statements
000 
WWUS53 KABR 061021
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT THU APR 6 2006

SDC075-085-061045-
/O.CON.KABR.SV.W.0002.000000T0000Z-060406T1045Z/
LYMAN SD-JONES SD-
517 AM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JONES AND LYMAN
COUNTIES UNTIL 545 AM CDT...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR VIVIAN...OR 11 MILES WEST OF 
PRESHO...AND MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN JONES AND NORTHERN LYMAN COUNTIES...INCLUDING THE TOWN
OF VIVIAN.

DOPPLER RADAR INDICATED A SECOND SEVERE THUNDERSTORM 5 MILES 
NORTHEAST OF KENNEBEC IN LYMAN COUNTY MOVING NORTHEAST AT 25 MPH. 
THIS THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WILL 
AFFECT MAINLY RURAL AREAS OF NORTHEASTERN LYMAN COUNTY THROUGH 545 
AM CDT.

LAT...LON 4386 10046 4375 10024 4384 9947 4410 9957
      4415 10004 4417 10022 4417 10047

$$
KNUTSVIG
000 
WWUS53 KABR 061034
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT THU APR 6 2006

SDC075-061044-
/O.CAN.KABR.SV.W.0002.000000T0000Z-060406T1045Z/
JONES SD-
434 AM MDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY HAS BEEN
CANCELLED...

AT 533 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4392 10032 4390 10008 4388 9934 4401 9939
      4408 9956 4408 9963 4412 9984 4418 9996
      4419 10015 4419 10035

$$

SDC085-061045-
/O.CON.KABR.SV.W.0002.000000T0000Z-060406T1045Z/
LYMAN SD-
534 AM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LYMAN COUNTY UNTIL 545
AM CDT...

AT 533 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOWER BRULE...AND MOVING NORTHEAST AT 30 
MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LYMAN COUNTY...INCLUDING THE TOWN OF LOWER BRULE.

LAT...LON 4392 10032 4390 10008 4388 9934 4401 9939
      4408 9956 4408 9963 4412 9984 4418 9996
      4419 10015 4419 10035

$$
KNUTSVIG
000 
WWUS53 KABR 061046
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT THU APR 6 2006

SDC085-061057-
/O.EXP.KABR.SV.W.0002.000000T0000Z-060406T1045Z/
LYMAN SD-
547 AM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR LYMAN COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 543 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4392 10032 4390 10008 4388 9934 4401 9939
      4408 9956 4408 9963 4412 9984 4418 9996
      4419 10015 4419 10035

$$
KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:45 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 6, 3:45 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT THU APR 6 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE BIGGEST CHALLENGE FACING THE NEAR TERM DEALS WITH PCPN COVERAGE
AND TYPE TODAY THRU TONIGHT. CURRENTLY MODELS ARE TAKING 5H LOW
FURTHER TO SOUTH THAN PREVIOUSLY THOUGHT..AND -TSRA JUST NOW
REACHING FAR SW CWA. LATEST DAY1 OUTLOOK FROM SPC JUST CLIPS FAR
SERN CWA. BEST INSTABILITY OCCURS THRU MORNING ACROSS SRN TO SE CWA
WITH RESPECTABLE 7H-5H LAPSE RATES FROM 6 TO 7 DEGREES C. NAM MOST
UNSTABLE CAPE VALUES REACH 500 J/KG BY 18Z WITH BEST LIS AROUND -1.
BY 00Z FRIDAY THESE VALUES FALL OFF DRAMATICALLY AS DRY AIR BEGINS
TO PUSH IN FROM NORTH. FOR NORTHERN COUNTIES...QUESTION REMAINS ON
WHEN CONVECTIVE PCPN WILL PHASE OVER TO STRATIFORM TYPE AS 85H AND
7H TROWAL FEATURES TAKE OVER. THESE ALSO BOTH SLIP RAPIDLY SOUTH BY
00Z AS SFC AND 5H LOWS TAKE MORE SOUTHERLY ROUTE. ALSO WELL
PRONOUNCED DRY PUNCH NOW ADVECTING THROUGH WRN NEB/WRN SD WITH SAT
PIC SHOWING CLEAR SKIES. KEPT HIGHEST PROBABLITY PCPN TO THE
SOUTHERN/WESTERN COUNTIES DURING DAY...TAPERING CHCS DOWN TO THE NE
PART OF CWA.

NEXT CONCERN IS WINDS TONIGHT. AS LOW SLOWLY SLIPS SOUTH...STRONG
HIGH BUILDS IN FROM NORTH. MAV GUIDANCE SHOWING SUSTAINED WINDS AT
OR ABOVE 30KTS FOR MANY PLACES. GIVEN STRENGTH OF SUBSIDENCE BEHIND
EXITING SYSTEM AND CAA TAKING PLACE..SEE NO REASON TO DISCOUNT. WILL
ISSUE A WIND ADVRY FOR ALL CWA FROM 00Z TO 12Z FRIDAY. THIS MAY BE A
LITTLE LONG TIME WISE...BUT WOULD RATHER RUN LONG THAN HAVE LATER
SHIFTS EXTEND ADVRY FOR AN HOUR OR TWO TO COVER. CLEARING EXPECTED
RAPIDLY TONIGHT AND TRENDED POPS QUICKLY OUT OF CWA OVERNIGHT.

REMAINDER OF NEAR TERM QUIET. BUILDING HEIGHTS AND WAA RETURNS TO
CWA BY SATURDAY MORNING. MODELS DO PROG ANOTHER WAVE PASSING THROUGH
CWA SATURDAY NIGHT...BUT LITTLE SEEN IN THE WAY OF MOISTURE WITH
FEATURE. MIGHT BE A FEW ACCAS AS IT PASSES OVERHEAD BUT DONT EXPECT
MUCH MORE THAN THAT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS IN FAIR AGREEMENT DURING THIS PERIOD. IT STARTS OFF WITH A
WEAK SURFACE TROUGH IN THE AREA ON SUNDAY AND A WEAK DISTURBANCE
PASSING TO THE NORTH SUNDAY NIGHT. A BROAD...AND RATHER FLAT...UPPER
RIDGE WILL BE OVER THE CENTRAL U.S. ON SUNDAY. THE RIDGE WILL DRIFT
EAST ON SUNDAY AND MONDAY AS AN UPPER TROUGH MAKES PROGRESS ACROSS
THE WESTERN CONUS. MODELS AGREE THAT THIS UPPER TROUGH AND ITS
SURFACE LOW WILL MOVE THROUGH THE CENTRAL AND NORTHERN PLAINS
MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE CONTINUED WITH SLIGHT
CHANCE POPS FOR NOW...BUT THIS MAY NEED TO BE INCREASED THE
STRENGTH/TRACK OF THIS SYSTEM BECOMES MORE CERTAIN. MODELS DO VARY
IN THE AMOUNT OF COLD AIR BEHIND THIS SYSTEM HOWEVER. WENT WITH A
MODEL BLEND FOR TEMPS BY THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY ALL COUNTIES.
MN...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY FOR BIG STONE AND
TRAVERSE COUNTIES.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Apr 5, 5:39 AM CDT, 23 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
539 AM CDT WED APR 5 2006

MNZ039-061045-
TRAVERSE-
539 AM CDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. AN ISOLATED SEVERE STORM
WILL BE POSSIBLE AS WELL. THE MAIN THREAT WITH THE THUNDERSTORMS
WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERSISTENT RAINFALL FROM SHOWERS AND THUNDERSTORMS MAY AGGRAVATE
FLOODING CONCERNS ACROSS TRAVERSE COUNTY ON THURSDAY AND THURSDAY
NIGHT. WINDS ARE EXPECTED TO INCREASE ACROSS THE AREA ON
THURSDAY...WITH WINDS AROUND 30 MPH EXPECTED THURSDAY NIGHT AND
EARLY FRIDAY. ON MONDAY NIGHT AND TUESDAY...THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA ONCE AGAIN. THE MAIN THREAT WITH THE
THUNDERSTORMS...FOR THURSDAY THROUGH TUESDAY...WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ046-SDZ003>011-015>023-034-036-037-061045-
BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-SULLY-HYDE-HAND-
539 AM CDT WED APR 5 2006 /439 AM MDT WED APR 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT...MAINLY AFTER
MIDNIGHT. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...WITH
THE MAIN THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA DURING THE DAY ON
THURSDAY...POSSIBLY LINGERING INTO THE EVENING HOURS. WINDS ARE
EXPECTED TO INCREASE ACROSS THE AREA ON THURSDAY...AND REMAIN
AROUND 30 MPH THROUGH EARLY FRIDAY MORNING. ON MONDAY NIGHT AND
TUESDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ONCE
AGAIN. THE MAIN THREAT WITH THE THUNDERSTORMS...FOR THURSDAY
THROUGH TUESDAY...WILL BE LIGHTNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-035-045-048-051-061045-
STANLEY-HUGHES-JONES-LYMAN-BUFFALO-
539 AM CDT WED APR 5 2006 /439 AM MDT WED APR 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT...MAINLY AFTER
MIDNIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN
THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA DURING THE DAY ON
THURSDAY...POSSIBLY LINGERING INTO THE EVENING HOURS. WINDS ARE
EXPECTED TO INCREASE ACROSS THE AREA ON THURSDAY...AND REMAIN
AROUND 30 MPH THROUGH EARLY FRIDAY MORNING. ON MONDAY NIGHT AND
TUESDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ONCE
AGAIN. THE MAIN THREAT WITH THE THUNDERSTORMS...FOR THURSDAY
THROUGH TUESDAY...WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:02 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more30 hr
Apr 6, 4:12 AM CDTSevere Thunderstorm WarningABRJones, Lyman48 min
Apr 6, 5:50 AM CDTSevere Thunderstorm WarningABRBuffalo40 min
Apr 6, 8:14 AM CDTSevere Thunderstorm WarningABRHand31 min
Apr 6, 10:55 AM CDTSevere Thunderstorm WarningABRHand35 min
Apr 6, 11:14 AM CDTSevere Thunderstorm WarningABRSpink31 min
Apr 6, 11:32 AM CDTSevere Thunderstorm WarningABRHand28 min
Apr 6, 12:05 PM CDTSevere Thunderstorm WarningABRHand25 min
Apr 6, 12:10 PM CDTFlash Flood WarningABRSpink6 hr
Apr 6, 12:34 PM CDTSevere Thunderstorm WarningABRHand41 min
Apr 6, 12:59 PM CDTSevere Thunderstorm WarningABRSully27 min
Apr 6, 1:32 PM CDTFlash Flood WarningABRClark6 hr
Apr 6, 3:27 PM CDTFlash Flood WarningABRDay4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.